TCPR: Dr. Pies, how would you recommend that psychiatrists approach the management of medication-related side effects?
Dr. Pies: I think the most important thing for psychiatrists is to think strategically and not automatically jump to using another medication to treat a medication side effect. My own strategy is to think about the five R’s: Reduce, Reschedule, Reformulate, Rescue and Replace.
The first thing to ask is whether you can simply reduce the dose of the medication. And while that is often helpful, it risks reducing the efficacy of the medication so it is a double-edged sword. The next thing is to consider rescheduling the treatment. For example, a sedating medication can be given at bedtime so that the patient just sleeps through the side effect of drowsiness. Another way of rescheduling is to split the dose so that instead of giving 600 mg of drug A once a day, you are giving 300 twice a day. For some side effects, like hypotension, that may work fairly well. On the other hand, depending on the side effect, sometimes giving all of the medication at once can be helpful. So, for example, with lithiumrelated polyuria, if you give all of the lithium at bedtime, it seems to reduce the polyuria. “Reformulate” refers to using alternatives such as enteric-coated formulations or “sprinkles,” often to reduce GI side effects — for example, Depakote instead of Depakene, which is fairly common practice. “Rescue” refers to adding something else that counteracts the drug side effects, such as benztropine (Cogentin) for extrapyramidal side effects of firstgeneration antipsychotics. And, finally, replace, where we decide that we have to change horses in order to get rid of a side effect.
TCPR: I’d like to go through some of the more common side effects of psychotropics and discuss some specific ways to manage these. Let’s start with that bugaboo, dry mouth.
Dr. Pies: Dry mouth is usually an anticholinergic side effect, and aside from switching to a less anticholinergic agent, what I have found useful is to add bethanechol 25 mg b.i.d. This raises the availability of acetylcholine and can work quite well for a lot of people. And it may also help with some of the other anticholinergic effects that they may have, such as urinary retention or constipation.
TCPR: And what about the side effects of bethanechol itself?
Dr. Pies: Usually it is pretty well tolerated. Theoretically, you can overshoot and put the person into sort of cholinergic overdrive in which case they are going to complain now of salivation and diarrhea instead of dry mouth and constipation. But I have never seen that happen.
TCPR: And what about the opposite type of side effect, excessive sweating, which can occur with most SSRIs and SNRIs.
Dr. Pies: Sweating (or “hyperhidrosis”) is generally a serotonergic side effect and so one common strategy is to use cyproheptadine, which is a serotonin antagonist. Other agents that are used are benztropine (Cogentin) and clonidine. And then one interesting approach, which may be a little counterintuitive, is to add a small amount of mirtazapine (Remeron). The reason for this is that mirtazapine, which works by stimulating the 5-HT1 receptor and blocking presynaptic autoreceptors, actually blocks two of the serotonin receptors that we think are involved in a lot of serotonergic side effects: 5-HT2 and 5-HT3.
TCPR: Let’s move on now to weight gain, which is a big concern these days with the antipsychotics, but is also common with some antidepressants.
Dr. Pies: Well, the first thing I recommend is to “prepare the battlefield,” even before your patient begins taking the potentially weight-gaining medication. This means encouraging them to exercise more, reduce sugary drinks, reduce fat in their diet, etc. That can be a very difficult message to convey, but there are studies showing that getting patients involved in Weight Watchers and programs like that can be helpful. Reducing the dose of the antipsychotic doesn’t seem to help that much with weight gain, at least in my experience. So we are often looking at either changing the medication to something less likely to promote weight gain (for example, switching from olanzapine to ziprasidone or aripiprazole), or rescue strategies, of which there are several: sibutramine (Meridia), topiramate (Topamax), nizatidine (an H2 blocker), orlistat, metformin and amantadine.
TCPR: Orlistat is on a lot patients’ minds, because it was just approved as an over the counter agent, under the name “Alli.”
Dr. Pies: Orlistat works by decreasing fat absorption from the gut. The good news is that it does not get into the bloodstream appreciably, but the bad news is that a lot of patients complain of oily stools, flatulence, or diarrhea. For that reason, it is not a particularly user-friendly agent.
TCPR: Are there any weight-reducing meds that you tend to favor?
Dr. Pies: There is decent literature on topiramate, particularly for people who have bipolar disorder and who have weight gain. There are now a number of studies showing that topiramate can be added to patients’ primary mood stabilizers, and the patients do, indeed, take off weight. But that said, topiramate, as I tell the residents, is not chicken soup; it has its own constellation of dose-related side effects, including tremor, paresthesias and cognitive problems. So if you use it, you want to start low and go slow, maybe starting with 50 mg a day and seeing if you can get a little weight loss with that before you start pushing up on the dose. Some people have had good experience with adding sibutramine (Meridia). Sibutramine is a biogenic amine enhancer, meaning it increases the levels of some neurotransmitters – and, I believe, serotonin as well. And for some people that may be okay, but you can imagine that with somebody who is bipolar you may not want to be increasing their noradrenergic drive. And there are, in fact, a few case reports of sibutramine-induced mania or even sibutramine-induced psychosis. So I am not a fan of that agent.
TCPR: Other common GI issues are nausea and heartburn from SSRIs or mood stabilizers. What are some of the strategies that we can use to minimize that?
Dr. Pies: Reformulating can be helpful. For example, lithium-induced nausea can be alleviated to some degree by switching to a long-acting or slow-release form of lithium. Unfortunately, these forms may worsen diarrhea. Lithium citrate causes minimal nausea, but your patient must be willing to use the dropper, since it comes only in syrup form. If the person is on divalproex and they are complaining of nausea, the valproate sprinkles can be helpful. If the patient is on a regular formation of an antidepressant, switching to an enteric-coated form of the antidepressant can also help cut down on GI side effects.
TCPR: What sort of rescue strategies do you favor?
Dr. Pies: Some people have pinpointed the 5-HT3 receptor as the culprit leading to SSRI-related nausea. You can use a 5-HT3 antagonist like ondansetron, for example. But it is very expensive, and as a result of that, people have looked for cheaper and more practical 5-HT3 antagonist. As I said earlier, mirtazapine is a 5-HT3 receptor antagonist, and it turns out that it does have antiemetic effect.
TCPR: What about medications such as compazine?
Dr. Pies: Both compazine and reglan can be helpful, but they both are dopamine receptor antagonists, so patients can develop extrapyramidal symptoms or even TD, so I try to stay away from these.
TCPR: I’d like to switch gears and talk a bit about lithium-induced polyuria, an issue that you have written about.
Dr. Pies: Yes, polyuria is a more significant problem with lithium than some people realize. 50 to 60 percent of patients will complain of polyuria with lithium and about 10 percent will develop nephrogenic diabetes insipidus. Reducing the lithium dose may help. Shifting most or all of the medication to bedtime can also be helpful, in which case some people recommend reducing the total dose by about 20 percent, to compensate for the fact that the kidneys are not as efficient at glomerular filtration overnight. The potassium-sparing diuretic amiloride, dosed at about 10 mg b.i.d., works fairly well with polyuria. Unlike thiazide diuretics, it usually doesn’t affect lithium levels very much, although you still have to be cautious. Usually, it does not cause problems with potassium. Another strategy is the use of a nonsteroidal anti-inflammatory drug (NSAID), such as indomethacin. This probably works through a prostagland-independent mechanism in the renal tubules, but again, you have to be careful, because it too may raise serum lithium levels.
TCPR: Speaking of potential side effects, I’d love to get your advice on how we should approach discussing with our patients the recent FDA advisories on suicidal ideation.
Dr. Pies: I recommend raising that issue in a very understated way with patients, saying something along the lines of, “You know this is a very effective and safe medication. I have really had excellent results with this with my depressed patients and I am very hopeful that we will see some improvement with your depression, Mr. Jones, within the next few weeks. Occasionally, some people will report that during the first few weeks of using this kind of medication they may have some unusual thoughts or thoughts that they may want to harm themselves. If that should happen to you, certainly call me immediately and we will discuss that. But you should know, in general, these medications will reduce those kinds of feelings and thoughts in people if they are used for the appropriate period of time.”
I think a statement like that accurately summarizes what most of the latest literature is saying, which is that suicidal thoughts may increase in some patients during the first few weeks of treatment with an antidepressant, but that over time these medications are really reducing suicidal ideation, not increasing it.